Skip to main content

Blogs to Boards: Question 7


This is the seventh in a series of 41 posts from both GeriPal and Pallimed to get our physician readers ready for the hospice and palliative medicine boards. Every week GeriPal and Pallimed alternates publishing a new question, as well as a discussion of possible answers to the question (click here for the full list of questions).  


Question 7

JY, a 28 year old woman with advanced cystic fibrosis and Burkholderia cenocepacia colonization is hospitalized for a cystic fibrosis exacerbation. She has chronic chest wall pain from coughing and pleurisy, and recently broke 2 ribs from coughing. She is on IV glucocorticoids, IV ketorolac, IV ketamine prior to vest treatments, and lorazepam.

Prior to her hospitalization, she took oxycodone ER 30mg q12h. Currently she is on a hydromorphone IV PCA at 2mg/hour, with 2mg q30 minute boluses. She used 72mg of IV dilaudid in the last 24h. Despite this she is becoming drowsy, and reports her pain is minimally improved and still severe for most of the day: 7-8/10, and ‘nearly intolerable’ during vest therapy

The best next step is to:

a) Increase her PCA basal and ‘bolus’ doses by 50% and monitor for 24 hours. 
b) Add a 5% lidocaine patch to her chest wall over her rib fractures 
c) Discontinue hydromorphone and switch the patient to another opioid 
d) Advise the primary team to stop vest therapies 


Discussion:

Comments

Anonymous said…
I would change the agent and add the lidocaine TDP.Taht she is already drowsy without pain relief is discouraging.Hold the vest therapy for a day or two while changing the agent and see whether pain relief is better and sputum clearance any decreased and then decide on the frequency to as tolerated.
Bruce Scott MD said…
I guess we should try opioid rotation (IV fentanyl? methadone?)

Who is managing the ketamine? Was it working previously and now has stopped? If it is dosed properly, then it probably means that a rotation strategy to methadone will be less likely to be successful that we are otherwise used to. (Ketamine is a considerbly more potent NMDA recepter antagonist than methadone.)

I'd really be more inclined to increase the ketamine dose if she is not having side effects.

I agree with the first (anonymous) commenter that it is tempting to try skipping a day or two of the percussion vest therapy. I think that the primary team (or pulmonology) is unlikely to love this plan, however.

While topical lidocaine may not be terribly useful here, some might try IV lidocaine prior to vest therapy if the IV ketamine isn't working. My own sample size with IV lidocaine is small and results disappointing.
john.rich16 said…
I would keep all this in my mind while dealing with the patients so thanks to share this information here in your blog.

Home care

Popular posts from this blog

Lost in Translation: Google’s Translation of Palliative Care to ‘Do-Nothing Care’

by: Cynthia X. Pan, MD, FACP, AGSF (@Cxpan5X)

My colleagues often ask me: “Why are Chinese patients so resistant to hospice and palliative care?” “Why are they so unrealistic?” “Don’t they understand that death is part of life?” “Is it true that with Chinese patients you cannot discuss advance directives?”

As a Chinese speaking geriatrician and palliative care physician practicing in Flushing, NY, I have cared for countless Chinese patients with serious illnesses or at end of life.  Invariably, when Chinese patients or families see me, they ask me if I speak Chinese. When I reply “I do” in Mandarin, the relief and instant trust I see on their faces make my day meaningful and worthwhile.

At my hospital, the patient population is about 30% Asian, with the majority of these being Chinese. Most of these patients require language interpretation.  It becomes an interesting challenge and opportunity, as we often need to discuss advance directives, goals of care, and end of life care options…

Delirium: A podcast with Sharon Inouye

In this week's GeriPal podcast we discuss delirium, with a focus on prevention. We are joined by internationally acclaimed delirium researcher Sharon Inouye, MD, MPH. Dr Inouye is Professor of Medicine at Harvard Medical School and Director of the Aging Brain Center in the Institute for Aging Research at Hebrew SeniorLife.

Dr. Inouye's research focuses on delirium and functional decline in hospitalized older patients, resulting in more than 200 peer-reviewed original articles to date. She has developed and validated a widely used tool to identify delirium called the Confusion Assessment Method (CAM), and she founded the Hospital Elder Life Program (HELP) to prevent delirium in hospitalized patients.

We are also joined by guest host Lindsey Haddock, MD, a geriatrics fellow at UCSF who asks a great question about how to implement a HELP program, or aspects of the program, in a hospital with limited resources.  


You can also find us on Youtube!


Listen to GeriPal Podcasts on:
iTunes…

Are Palliative Care Providers Better Prognosticators? A Podcast with Bob Gramling

Estimating prognosis is hard and clinicians get very little training on how to do it.  Maybe that is one of the reasons that clinicians are more likely to be optimistic and tend to overestimate patient survival by a factor of between 3 and 5.  The question is, aren't we better as palliative care clinicians than others in estimating prognosis?  This is part of our training and we do it daily.   We got to be better, right? 

Well, on todays podcast we have Bob Gramling from the Holly and Bob Miller Chair of Palliative Medicine at the University of Vermont to talk about his paper in Journal of Pain and Symptom Management (JPSM) titled “Palliative Care Clinician Overestimation of Survival in Advanced Cancer: Disparities and Association with End of Life Care”.

Big findings from this JPSM paper include that we, like all other clinicians, are an optimistic bunch and that it actually does impact outcomes.   In particular, the people whose survival was overestimated by a palliative care c…